Updated: Apr 25, 2021
A new study published in the journal Nature has characterized prolonged morbidity and mortality in COVID-19 survivors 6 months post recovery.
This study was conducted by Al-Aly, et. al., of the Washington University School of Medicine and the VA Saint Louis Healthcare System. The data came from national healthcare databases of the US Department of Veterans Affairs which catalogued veterans who received treatment for COVID-19.
The study's analysis of the patient data revealed that months after recovery, survivors had a 59% increased risk of dying from various health issues. Infection with COVID-19 is also associated with a heightened incident use of various medications, including pain killers (both non-opioid and opioid), antidepressants, anxiolytics, antihypertensives, and oral hypoglycemics. The authors also stated that the data showed "that beyond the acute illness, substantial burden of health loss — spanning pulmonary and several extrapulmonary organ systems — is experienced by COVID-19 survivors." Interestingly, the data also revealed a "risk gradient that increased across severity of the acute COVID-19 infection (non-hospitalized, hospitalized, admitted to intensive care)."
What this means is that for many COVID-19 recoverers, they may experience worsened health for a prolonged period after the acute phase of the infection has ended. The worsened health outcomes are also "dose-dependent" in the sense that the worse the acute symptoms were (especially for those that required intensive care), the worse the patients' prolonged health outcomes were. As the study authors has concluded, due to the fact that the "long hauler" symptoms encompass multiple organ systems as well as psychological aspects, a multidisciplinary approach is needed to help "long haulers" better manage their symptoms as well as recovery with the goal of reducing morbidity and mortality. Healthcare professionals must also recognize "long COVID" as a legitimate and significant chronic health issue and not simply dismiss it as "all in the patients' head".